Now vit d deficienct

Hi I could really do with some help here please.I have been hypothyroidism for over ten year's since I was 20ish,I have never felt well since.Currently on 125 levothroxine.A month ago I saw a endocrinologist the second time I have ever been referred to one even though I have been in and out of the doctors for what seems like forever complaining of how I feel.The endocrinologist did some blood tests and found I am severely vit d deficiency with a level of 19.I can't believe I have never had these tests done before I asked my gp if that could have been the reason I have been feeling the way I am for all these years and she said yes maybe.So I got my hopes up that after taking the vit d supplement I will feel better,but no I now feel worse.I take 2000 iu daily and a booster of d3 at 20000 iu once a week.I have been doing this for a month.I am now showing signs of overdosing with symptoms of skin rash on forehead,dry itchy skin,thirst,loss of appetite,weight loss,and feeling lethargic and depressed a lot more than normal.I mentioned this to my gp and asked about lowering the dose and she just said not to do that and carry with the prescribed dose.The symptoms I have listed after looking on the net are signs of overdose on vit d.Has anyone had these symptoms and do they go eventually,I honestly do not know where to go now for advice or help as my gp is under the impression that you can't get side effects from vit d supplement s.Thanks hoping to feel better soon.

11 Replies

  • Hi, Are you taking magnesium and Vit K2 too - you may find you even need less levo?

    I have not come across anyone who has 'overdosed' before. I did find my joint pain went worse before better.

    What sort are you taking and have you had a recent test?

  • sorry, I missed that your test was only a month ago...

    I have heard some say they are 'intollerant' to VitD, some start slowly - I suspect it may be the fillers or the fact it is usually made from fish oil but some is derived from sheep wool (lanolin?). you are taking the equivalent of 4857iu daily - not a huge amount.

    Have you been out in the sun a bit?

    Have you had your calcium levels checked?

  • Do you take Vitamin D about 4 hours apart from Levothyroxine. Usually, some say take supplements 2 hours apart but I always leave 4 hours just in case there's any interaction.

    When we take levo first thing, we have to wait around 1 hour before having breakfast. Food can also interfere with the uptake of levo.

    Your dose isn't too high, of levo, but do you have a print-out of your latest blood test results, with the ranges, and post on a new question for comments. Members will then comment upon your results.

  • Danny1981, I think it is very unlikely you are overdosed within a month on the vitD you are taking. I had 40,000iu ProD3 softgel capsules daily x two weeks followed by 2,000iu daily for 8 weeks and it lifted vitD from <10 to just over 100.

    I did 'over replace' vitD by supplementing 5,000iu daily for 9 months after and level was 384 (75-200 optimal) but I had no adverse effects.

    It is possible you are having adverse effects from the brand or type you are taking but some people are unable to tolerate vitD. Ask your GP to prescribe an alternative or you can buy alternative capsules online and mouth/nasal sprays or patches. There can be health implications with vitD deficiency so please try to find an alternative you can tolerate.

    Take oral vitD 4 hours away from Levothyroxine as it can affect absorbance and uptake of Levothyroxine.

  • Hi thanks for your replies,I do take my vit d 4 hrs after levo,and I have also tried two brands of the vit d supplement,one was pro d3 20000iu once a week with daily top ups and the other was a liquid and was 25000iu taken twice a week with no top ups.Both have me the same symptoms.I mentioned to my gp about people being intolerant and she said she had not heard of that,I have never felt as bad as I feel now.What other alternatives is there if I am vitamin d intolerant and any idea what doses I would need please?Symptoms start within an hour of taking the d3.thanks for your replies.

  • Could be the type/brand - but you've tried 2 (some have peanut oil in too)

    - check on for interactions with any other meds you're taking ... e.g. antacids

    Please have your calcium checked, symptoms could be high calcium. Vit K2 (e.g. in natto or brie) helps put calcium in bones & not hanging around to cause trouble.

    I'd be tempted not to take the high dose D3 one until you find the problem, please go back to your GP for a calcium check. J

  • Try taking an antihistamine about an hour before your Vit min D. That should show whether you have an allergy to the medication or not

  • I dont get doctors they make me mad as.we pay through the nose to see them for them to not no what they are doin....grrr..i would get a second opinion.. an if no luck mayb drop the dose to half not that i recomend playing with dose but you no how you feel..

  • Sorry to hear you have struggled for so long. Dont give up on the Vit D3 , it takes a while to kick in. I think it was 6 weeks before I saw any improvement. My level was 25

    and I was prescribed 10.000i.u. daily and thankfully I didnt have any side effects

    Can you get another blood test to establish your level?

    Good luck with it

    Wishing you well

  • HI On D it is important to have a calcium test. If calcium below range that needs to be also taken to absorb the D. If calcium above range D must not be taken.


  • I was also severely deficient in vitamin D and was put on supplements (can't remember how much). I felt truly dreadful for weeks after I started, with deep pain in my limbs and joints - someone told me that it was probably my body "rebuilding" itself after being deficient for so long, I have no idea if it's true, but I could well believe it.

You may also like...